Ohio, 2007Damaging Winds in Ohio, August 20, 2007
August 20, 2007 · NWS ILN · 2 events in 2 counties and zones
Isolated strong to severe thunderstorms developed during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 20, 12:37 PM EST, 32 minutes earlier.
Area forecast discussion, Aug 20, 12:37 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT MON AUG 20 2007
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST INTO THE LOWER GREAT LAKES TODAY.
WARM...MOIST AIR ACROSS THE REGION WILL RESULT IN SHOWERS AND
THUNDERSTORMS. FOR TONIGHT...THE REMNANTS OF TROPICAL STORM ERIN
WILL MOVE ACROSS THE AREA...BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OPERATIONAL MODELS ARE IN FAIRLY DECENT AGREEMENT IN TERMS OF
SYNOPTIC SCALE FEATURES. THUS...WILL USE A BLEND OF THESE...AND
THE LATEST RUC40 MODEL FOR THE NEAR TERM.
A WARM FRONT EXTENDED FROM THE MIDDLE MS RIVER VLY INTO THE LOWER
OHIO VALLEY EARLY THIS MORNING. THIS FRONT IS FORECAST TO LIFT NE
INTO THE LOWER GREAT LAKES BY THIS AFTN. MOSAIC RADAR CONTINUES TO
INDICATE THAT THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS ARE
NORTH OF THIS BOUNDARY ACRS NE IL...NRN IN...SRN LOWER
MICHIGAN AND NRN OHIO. THIS IS WHERE THE BEST 925 MB-850 MB LOW
LVL CONVERGENCE/FORCING IS OCCURRING. THIS FORCING IS EXPECTED
TO LIFT SOME TO THE NE BY THIS AFTERNOON. THUS...WIDESPREAD
SYNOPTIC SCALE PCPN IS NOT EXPECTED ACRS OUR REGION THIS MORNING.
FOR THIS AFTN...MODELS CONTINUE TO DESTABILIZE THE ATMOSPHERE.
THIS DESTABILIZATION...ALONG WITH THE APCH OF AN UPR LVL S/WV FROM
THE WEST...WILL RESULT IN MAINLY SCATTERED CONVECTION. WITH HIGH
PRECIPITABLE WATER VALUES NEAR 2 INCHES...ANY THUNDERSTORM WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL. SINCE THE MORE WIDESPREAD AND
PROLONGED PERIOD OF PCPN IS EXPECTED OVERNIGHT WITH THE REMNANTS
OF TROPICAL STORM ERIN...HAVE OPTED TO ISSUE FLOOD WATCH FOR THIS
PERIOD. MORE ON THIS TOPIC WILL BE DISCUSSED IN THE SHORT TERM
SECTION.
AS FOR TEMPERATURES TODAY...IT SHOULD NOT TAKE MUCH SUNSHINE TO
BOOST TEMPERATURES INTO THE 80S AND PERHAPS LOWER 90S. THUS...HAVE
LEFT PREVIOUS FCSTERS HIGHS IN TACT.
FINALLY...SPC HAS THE ENTIRE REGION UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY INTO TONIGHT. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS. IF THIS TRANSPIRES...IT WILL
LIKELY BE FROM MID AFTN INTO EARLY EVENING.
NO UPDATE IS NEEDED LATE THIS MORNING. EXPECT CONVECTION TO
BECOME MORE WIDESPREAD THIS AFTERNOON AS FORECAST. WILL MONITOR
TEMPERATURES SINCE CVG HAS BEEN EASILY REACHING 90 SO WE MAY NEED
TO BUMP UP THE FORECAST A COUPLE DEGREES IN A LATER UPDATE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
THE REMNANTS OF TROPICAL STORM ERIN ARE EXPECTED TO PASS ACROSS
THE REGION OVERNIGHT. THE BEST LOW LVL FORCING AND UPR DYNAMICS
ARE EXPECTED MAINLY ALONG AND NORTH OF THE OHIO RIVER.
HOWEVER...GIVEN THAT THERE IS STILL SOME UNCERTAINTY IN THE EXACT
TRACK AND POSSIBLE MESOSCALE INTERACTIONS...HAVE OPTED FOR HIGH POPS
EVEN SOUTH OF THE OHIO RIVER. THIS SYSTEM WILL BE ACCOMPANIED WITH
HIGH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. THUS...DESPITE
THE REGION BEING IN A DROUGHT SITUATION...ANY HEAVY RAINFALL ON
DRY...HARD SOILS CAN STILL LEAD TO POTENTIAL FLOODING PROBLEMS.
HENCE...HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE REGION.
THE REMNANTS OF ERIN WILL MOVE EAST OF THE REGION ON TUESDAY.
CHANCES OF SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY FROM
WEST TO EAST BETWEEN THE 10Z AND 15Z TIME FRAME. HAVE LEFT A CHC
FOR SHOWERS AND THUNDERSTORMS IN THE AFTN GIVEN THAT THE AIRMASS
WILL DESTABILIZE ONCE AGAIN...AND THERE IS STILL THE POTENTIAL
FOR WEAK IMPULSES IN THE FLOW ALOFT TO ACT AS A TRIGGERING
MECHANISM.
FOR TUESDAY NIGHT...SKIES WILL BECOME PARTLY CLOUDY. THERE WILL
STILL BE A SMALL RISK OF A SHOWER OR THUNDERSTORM.
LOWS TONIGHT WILL REMAIN WARM DUE TO THE HUMID AIRMASS...MAINLY IN
THE UPPER 60S TO LOWER 70S. HIGHS ON TUESDAY WILL RANGE FROM THE
LOWER 80S NE TO NEAR 90 ALONG AND SOUTH OF THE OHIO RIVER. LOWS
TUESDAY NIGHT WILL AGAIN RANGE FROM THE UPPER 60S TO LOWER 70S.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A FRONTAL BOUNDARY WILL REMAIN MAINLY TO THE NORTH OF OUR REGION
THROUGH THE END OF THE WORK WEEK AS MID/UPPER LEVEL RIDGING
BUILDS NORTHWARD FROM THE SOUTH. THIS WILL CONTINUE TO KEEP OUR FA
ON THE EDGE OF BETTER CHANCE OF PCPN...AND WITH FA IN THE WARM
SECTOR...WILL TRY TO LIMIT POPS TO 20 PERCENT OR LESS WEDNESDAY
THROUGH FRIDAY. RIDGE WILL BREAK DOWN OVER THE WEEKEND WITH
ASSOCIATED COLD FRONT MOVING ACROSS OUR AREA...LEADING TO A BETTER
CHANCE OF THUNDERSTORMS FOR SATURDAY.
GFS ENSEMBLE MEAN STILL NOT AS AGGRESSIVE AS THE OPERATIONAL GFS AND
ECMWF BUILDING RIDGE UP INTO OUR SOUTHERN FA THROUGH LATE IN THE
WEEK. AS A RESULT...WILL GO AHEAD AND TWEAK HIGH TEMPS UP A DEGREE
OR TWO...PARTICULARLY FOR WEDNESDAY THROUGH FRIDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
FIRST 2 HOURS OF FORECAST ARE VFR. CONDITIONS ARE DETERIORATING
RAPIDLY WITH SCATTERED CONVECTION BEGINNING ALREADY NEAR DAY AND
ILN. CMH AND LCK CAN ANTICIPATE SCATTERED CONVECTION WITH
TEMPORARY MVFR VISIBILITIES STARTING AT 20Z. CVG AND LUK CAN
EXPECT SCATTERED CONVECTION WITH TEMPORARY MVFR VISIBILITIES
STARTING BY 23Z. WIDESPREAD CONVECTION WILL BRING VISIBILITIES AS
LOW AS IFR AND MVFR CEILINGS TO ALL TAF SITES TONIGHT ESPECIALLY
BETWEEN 04Z AND 10Z. THOUGH DAY ILN CMH AND LCK WILL RETAIN MVFR
CEILINGS...SOME IMPROVEMENT WILL OCCUR AFTER 12Z WITH VFR FORECAST
AT CVG AND LUK
OUTLOOK...TSTMS POSSIBLE TUESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH LATE TONIGHT
FOR OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088.
KY...FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH LATE TONIGHT
FOR KYZ089>100.
IN...FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH LATE TONIGHT
FOR INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Aug 20, 12:26 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
126 PM EDT MON AUG 20 2007
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
126 PM EDT MON AUG 20 2007
...SEVERE THUNDERSTORM WATCH 621 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY. HEAT
INDEX VALUES MAY APPROACH 100 DEGREES DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Special weather statement, Aug 20, 8:43 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
943 AM EDT MON AUG 20 2007
OHZ026-044-201415-
LOGAN OH-HARDIN OH-
943 AM EDT MON AUG 20 2007
...A STRONG THUNDERSTORM WILL AFFECT HARDIN AND NORTHERN LOGAN
COUNTIES THROUGH 1015 AM EDT...
AT 938 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MCGUFFEY...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
RIDGEWAY...DOLA...KENTON...MENTZER...BLANCHARD...DUNKIRK...MOUNT
VICTORY...GRANT...PFEIFFER...HEPBURN...PATTERSON AND FOREST.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Aug 20, 11:23 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1223 PM EDT MON AUG 20 2007
OHZ034-201700-
MERCER OH-
1223 PM EDT MON AUG 20 2007
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY THROUGH
100 PM EDT...
AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR CHATTANOOGA...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ROCKFORD...TAMA...MENDON AND NEPTUNE.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Thunderstorm Wind, Logan
- When
- August 20, 1:09 PM EST to 1:14 PM EST
- Where
- Logan County, 4 mi S of Belle Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.442, -83.750
A barn collapsed from the thunderstorm winds. Trees were knocked down as well.
Thunderstorm Wind, Fayette
- When
- August 20, 3:09 PM EST to 3:13 PM EST
- Where
- Fayette County, Washington Court Hou
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.530, -83.430
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 20, 20071 death · $2.9 million · 2.75 in hail · 58 events
- Tornado and Flash Flooding in Missouri, August 20, 20071 death · $22 million · EF0 · 13 events
- Flash Flooding and Flooding in Ohio, August 20 to 26, 2007$255 million · 19 events
- Rip Currents in Florida, August 20, 20071 death · 3 injured · 2 events
- Rip Current in North Carolina, August 20, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, August 20, 2007$6.8 million · 2.75 in hail · 21 events
- Flash Flooding and Flooding in Ohio, August 20 to 24, 2007$965,000 · 11 events
- Flooding in Iowa, August 20 to 28, 2007$900,000 · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 20, 2007$760,000 · 50 kt wind · 11 events
- Tornadoes and Hail in Ohio, August 20, 2007$300,000 · EF1 · 6 events
- Flash Flooding and Hail in Iowa, August 20, 2007$303,000 · 1 in hail · 21 events
- Lightning Strike in Virginia, August 20, 2007$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55926, 55924.